Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 27, 1998, 10:31 AM EDT for Beaufort County, Craven County, Pitt County, North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 1998, 10:31 AM EDT (14:31 UTC)
- Expired
- Aug 27, 1998, 5:30 PM EDT
- In force
- 7 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Beaufort County, NC, Craven County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 72 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 271432 FFWMHX NCC013-049-061-103-133-137-147-272130- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1031 AM EDT THU AUG 27 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLOOD WARNING FOR... BEAUFORT COUNTY CRAVEN COUNTY JONES COUNTY DUPLIN COUNTY PAMLICO COUNTY ONSLOW COUNTY PITT COUNTY * UNTIL 530 PM EDT * RAINFALL AMOUNTS OF 4 TO 8 INCHES WITH LOCAL AMOUNTS OF OVER 10 INCHES FELL ACROSS A LARGE PART OF EASTERN NORTH CAROLINA LAST NIGHT. ADDITIONAL HEAVY RAIN IS LIKELY ALONG THE COAST MAINLY EAST OF NEW BERN TO PLYMOUTH LINE. MANY ROADS ACROSS THE REGION ARE FLOODED AND IMPASSABLE...SMALL STREAMS AND CREEKS ARE ALSO RUNNING AT OR ABOVE BANKFULL. WITH THE GROUND SATURATED AND SOME ADDITIONAL RAINFALL LIKELY FLOODING WILL CONTINUE TO BE A PROBLEM INTO THE AFTERNOON HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:40 AM EDT, 51 minutes earlier.
Area forecast discussion, Aug 27, 9:40 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
940 AM EDT THU AUG 27 1998
CENTER OF BONNIE LOCATED NEAR EWN ATTM. INDICATIONS ARE THAT
NHC WILL DOWNGRADE TO TROPICAL STORM AT NEXT ADVISORY. CMAN/BUOY
OBS SHOW GUSTS TO TROPICAL STORM FORCE CONTINUE ESPECIALLY ALONG
THE OUTER BANKS. WILL OBVIOUSLY NEED TO RESTRUCTURE CWF FOLLOWING
10 AM CONFERENCE CALL. BASED ON SFC OBS AND WEAKENING TREND OF
BONNIE...EXPECT WE CAN DROP THE INLAND HIGH WIND WARNING. NOW...THE
BIGGER CONCERN IS FLOODING. WE ARE CURRENTLY REQUESTING REPORTS TO
ASSESS THE NEED FOR FLASH FLOOD WARNINGS IN THE CWA. FINALLY...TORNADO
THREAT APPEARS TO BE CONFINED TO THE NORTHERN CWA AS STRONGER
BANDS MOVE ASHORE THERE.
.MHX...HURRICANE WARNING COAST AND SOUNDS.
FF WATCH
INLAND HIGH WIND WARNING COASTAL PLAINS.
COLLINSThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 10:31 AM EDT | Flash Flood Warning | MHX | Duplin, Jones, Onslow | 7 hr |
| Aug 27, 10:31 AM EDT | Flash Flood Warning | MHX | Pamlico | 7 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.